Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Memphis, TN

June 24, 20205 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 24, 2020, 1:50 PM CDT for 5 counties in Mississippi. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 1:50 PM CDT (18:50 UTC)
Expired
Jun 24, 2020, 3:33 PM CDT
In force
103 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WGUS54 KMEG 241850
FFWMEG
MSC013-017-057-081-095-242200-
/O.NEW.KMEG.FF.W.0010.200624T1850Z-200624T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
150 PM CDT Wed Jun 24 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southern Calhoun County in northeastern Mississippi...
  Chickasaw County in northeastern Mississippi...
  Southern Itawamba County in northeastern Mississippi...
  Southeastern Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 500 PM CDT.

* At 150 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Amory, Aberdeen, Houston, Okolona, Calhoun City, Shannon, 
  Vardaman, Derma, Smithville, Pittsboro, Slate Springs, Prairie, 
  New Wren, Trebloc, Pyland, New Salem, Sabougla, Nettleton, Hatley 
  and Big Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3388 8951 3394 8933 3398 8905 3410 8874
      3422 8821 3416 8819 3374 8825 3375 8832
      3369 8837 3365 8851 3367 8849 3368 8872
      3381 8873 3381 8893 3375 8893 3374 8903
      3372 8951

FLASH FLOOD...RADAR INDICATED

$$

SGW
1 follow-up statement
042 
WGUS74 KMEG 242033
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
333 PM CDT Wed Jun 24 2020

MSC013-017-057-081-095-242043-
/O.CAN.KMEG.FF.W.0010.000000T0000Z-200624T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MS-Chickasaw MS-Itawamba MS-Lee MS-Monroe MS-
333 PM CDT Wed Jun 24 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN CALHOUN, CHICKASAW, 
SOUTHERN ITAWAMBA, SOUTHEASTERN LEE AND MONROE COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3388 8951 3394 8933 3398 8905 3410 8874
      3422 8821 3416 8819 3374 8825 3375 8832
      3369 8837 3365 8851 3367 8849 3368 8872
      3381 8873 3381 8893 3375 8893 3374 8903
      3372 8951

$$

SGW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 12:38 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 24, 12:38 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1238 PM CDT Wed Jun 24 2020

.UPDATE...
Updated 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1001 AM CDT Wed Jun 24 2020/

DISCUSSION...

Skies are partly cloudy across the Mid-South this morning with
temperatures in the 70s. One area of thunderstorms is exiting
northeast Mississippi with another area moving across north
Mississippi. Frontal boundary remains over north Mississippi at
this time. More thunderstorms are expected to develop along and
south of the boundary this afternoon. Some of the thunderstorms
will produce locally heavy rainfall. Will update forecast to
remove morning wording.

ARS

PREV DISCUSSION... /issued 529 AM CDT Wed Jun 24 2020/

DISCUSSION...

The latest surface analysis places a stalled frontal boundary
across north Mississippi near the Tennessee border. Aloft, GOES
east Water Vapor Imagery shows a large upper low over Quebec with
a open shortwave over east Texas. Temperatures across the area
range from the mid 60s in near the Tennessee River to lower 70s
across the rest of the area. KNQA radar was picking up a few
transiting showers across west Tennessee and north Mississippi at
this hour.

Short term...Today through Friday...
The aforementioned boundary will remain nearly stationary over
north Mississippi over the next 72 hours or so. Expect mainly
diurnal convection near this boundary each day. With weak steering
flow and high PWAT values in place, there is some concern that
training of showers and thunderstorms may create a variety of
flooding issues this afternoon. In addition, antecedent
conditions are depicted quite well. MRMS precipitation data shows
that a large swath of 1-3 inches of rainfall occurred over north
Mississippi in the past 24 hours. We also had a couple reports of
flash flooding and water rescues yesterday. Will add the threat
for additional flooding to the HWO for at least today.

North of the boundary, lower humidity and sunny skies can be
expected. Highs will remain slightly below normal with readings
mainly in the mid to upper 80s through Friday.

Long term...This weekend through early next week...
Zonal flow aloft will allow multiple low amplitude shortwaves
to rotate through the Lower Mississippi Valley. Saturday looks to
stay mostly dry, although an MCS may clip the northern portions
of the Mid-South overnight into Sunday. A more pronounced
shortwave is expected to rotate through the region Sunday
afternoon with pretty good coverage of showers and thunderstorms
across the area.

By early next week, an Omega Blocking Pattern looks to establish
itself over the CONUS. The Mid-South will remain on the
southwestern flank of the east coast low, which will setup northwest
flow over the area. This will likely result in an MCS-type
pattern each day through the middle of next week.

AC3

&&

.AVIATION...
/18Z TAFs/

Showers should persist over northern Mississippi for most for the
day, likely not affecting the other sites. There could be a stray
shower that moves into MEM but confidence is low at this time.
Ceilings will drop over night with BR affecting MKL, MEM and TUP
over night. Ceilings should improve by tomorrow morning at MKL and
MEM. Winds will be SW for most of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 24, 4:49 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
449 AM CDT Wed Jun 24 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
449 AM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk of excessive rainfall over north
Mississippi this afternoon. An additional 1 to 3 inches of
rainfall is possible, which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jun 24, 9:21 AM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
921 AM CDT Wed Jun 24 2020

MSZ006-241445-
Tishomingo MS-
921 AM CDT Wed Jun 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Southern Tishomingo County in northeastern Mississippi...

At 921 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Tishomingo State Park, moving northeast at 30 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Tishomingo County should monitor this storm
closely.

LAT...LON 3446 8816 3447 8833 3463 8833 3475 8812
TIME...MOT...LOC 1421Z 244DEG 28KT 3457 8823

SGW
Special weather statement, Jun 24, 1:27 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
127 PM CDT Wed Jun 24 2020

MSZ017-023-024-241915-
Itawamba MS-Monroe MS-Chickasaw MS-
127 PM CDT Wed Jun 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Southeastern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Chickasaw County in northeastern Mississippi...

At 127 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Prairie, or 9 miles south of Okolona, moving
northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Itawamba...northern Monroe and southeastern
Chickasaw Counties should monitor this storm closely.

LAT...LON 3381 8872 3381 8887 3393 8894 3420 8819
      3393 8823 3377 8872
TIME...MOT...LOC 1827Z 244DEG 48KT 3387 8871

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:56 AM CDTAreal Flood AdvisoryMEGCalhoun, Itawamba, Lafayette, Lee, Monroe, Pontotoc2 hr
Jun 24, 6:32 AM CDTFlash Flood WarningMEGLee, Pontotoc3 hr
Jun 24, 8:52 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Pontotoc, Prentiss, Union3 hr
Jun 24, 9:21 AM CDTSpecial Weather StatementMEGTishomingo24 min
Jun 24, 11:27 AM CDTAreal Flood AdvisoryMEGItawamba, Lafayette, Lee, Panola, Pontotoc, Union and 1 more2 hr
Jun 24, 1:02 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Monroe, Yalobusha118 min
Jun 24, 1:27 PM CDTSpecial Weather StatementMEGMonroe48 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.